Medline ® Abstract for Reference 47
of 'Drug-induced thrombotic microangiopathy'
Type I interferon causes thrombotic microangiopathy by a dose-dependent toxic effect on the microvasculature.
Kavanagh D, McGlasson S, Jury A, Williams J, Scolding N, Bellamy C, Gunther C, Ritchie D, Gale DP, Kanwar YS, Challis R, Buist H, Overell J, Weller B, Flossmann O, Blunden M, Meyer EP, Krucker T, Evans SJ, Campbell IL, Jackson AP, Chandran S, Hunt DP
Blood. 2016;128(24):2824. Epub 2016 Sep 23.
Many drugs have been reported to cause thrombotic microangiopathy (TMA), yet evidence supporting a direct association is often weak. In particular, TMA has been reported in association with recombinant type I interferon (IFN) therapies, with recent concern regarding the use of IFN in multiple sclerosis patients. However, a causal association has yet to be demonstrated. Here, we adopt a combined clinical and experimental approach to provide evidence of such an association between type I IFN and TMA. We show that the clinical phenotype of cases referred to a national center is uniformly consistent with a direct dose-dependent drug-induced TMA. We then show that dose-dependent microvascular disease is seen in a transgenic mouse model of IFN toxicity. This includes specific microvascular pathological changes seen in patient biopsies and is dependent on transcriptional activation of the IFN response through the type I interferonα/βreceptor (IFNAR). Together our clinical and experimental findings provide evidence of a causal link between type I IFN and TMA. As such, recombinant type I IFN therapies should be stopped at the earliest stage in patients who develop this complication, with implications for risk mitigation.
National Renal Complement Therapeutics Centre, Institute of Genetic Medicine, Newcastle University, Newcastle upon Tyne, United Kingdom.